Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 174, NWS Austin/San Antonio, TX

May 27, 2015Blanco County, Hays County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2015, 12:00 PM CDT for Blanco County, Hays County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 12:00 PM CDT (17:00 UTC)
Expired
May 27, 2015, 12:20 PM CDT
In force
20 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blanco County, TX, Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 46 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 5.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3197 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
2.4
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WUUS54 KEWX 271700
SVREWX
TXC031-209-271745-
/O.NEW.KEWX.SV.W.0174.150527T1700Z-150527T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1200 PM CDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL HAYS COUNTY IN SOUTH CENTRAL TEXAS...
  SOUTHEASTERN BLANCO COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 1245 PM CDT

* AT 1200 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TWIN
  SISTERS...OR NEAR BLANCO...MOVING NORTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PAYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3011 9817 3000 9824 3004 9830 3001 9833
      3002 9837 3014 9829
TIME...MOT...LOC 1700Z 216DEG 6KT 3005 9836 

HAIL...1.00IN
WIND...60MPH
 
$$

ZEITLER
1 follow-up statement
794 
WWUS54 KEWX 271720
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1220 PM CDT WED MAY 27 2015

TXC031-209-271729-
/O.CAN.KEWX.SV.W.0174.000000T0000Z-150527T1745Z/
HAYS TX-BLANCO TX-
1220 PM CDT WED MAY 27 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HAYS AND
SOUTHEASTERN BLANCO COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3011 9817 3000 9824 3004 9830 3001 9833
      3002 9837 3014 9829
TIME...MOT...LOC 1719Z 216DEG 6KT 3008 9834 

$$

ZEITLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:14 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 27, 10:14 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1014 AM CDT WED MAY 27 2015

.UPDATE...
CONVECTION CONTINUES ALONG A SURFACE/OUTFLOW BOUNDARY THAT SITS
ACROSS THE NORTHERN HILL COUNTRY. NOT EXPECTING FOR THIS BOUNDARY
TO PUSH FURTHER TO THE SOUTH REST OF TODAY WHILE STORMS
CONCENTRATE ALONG AND NORTHEAST OF A FREDERICKSBURG TO KENDALIA
TO HALLETTSVILLE LINE. SOME OF THESE STORMS COULD PRODUCE HEAVY
RAIN AT TIMES...WHICH WILL LEAD TO FLASH FLOODING DUE TO SATURATED
GROUNDS ACROSS OUR AREA.

LATER THIS EVENING...ANOTHER OUTFLOW BOUNDARY IS EXPECTED TO
AFFECT THE HILL COUNTRY AS AN MCS FORM ACROSS CENTRAL TEXAS AND
MOVES TO THE SOUTHEAST. THIS COULD END UP ON ADDITIONAL FLASH
FLOOD POTENTIAL ACROSS SOME AREAS OVER THE HILL COUNTRY. IN
ADDITION...ISOLATED STRONG STORMS ARE EXPECTED TO FORM THIS
AFTERNOON AND EVENING ACROSS THE MEXICAN MOUNTAINS AND SLOWLY PUSH
TO THE NORTHEAST ACCORDING TO STORM MOTION. ISOLATED HEAVY RAIN IS
POSSIBLE ACROSS SOME AREAS AND MINOR FLASH FLOODING CANT BE RULED
OUT.

&&

.PREV DISCUSSION... /ISSUED 648 AM CDT WED MAY 27 2015/

AVIATION...
ONLY SAT REACHED IFR THIS MORNING AND ALL THE OTHER TERMINALS ARE
MVFR. CIGS SHOULD STAY STEADY FOR MOST OF THE FIRST
PERIOD...ALTHOUGH THERE IS SOME CHANCE OF SSF DROPPING TO IFR.
THERE ARE SCATTERED SHOWERS AND THUNDERSTORMS AROUND THE REGION
THIS MORNING AND THERE IS CHANCE OF THESE AT AUS. HAVE NOT
INCLUDED ANY PRECIP IN THE TAF AND ANY SHOWER THAT MOVES OVER THE
TERMINAL WILL NOT CHANGE THE FLYING CATEGORY. CIGS SHOULD IMPROVE
TO VFR BY AROUND NOON AT ALL AIRPORTS. LOOKING FOR A REPEAT
OVERNIGHT TONIGHT WITH ALL TERMINALS GOING MVFR AND THE AUSTIN AND
SAN ANTONIO AIRPORTS DROPPING TO IFR.

PREV DISCUSSION... /ISSUED 408 AM CDT WED MAY 27 2015/

SHORT TERM (TODAY THROUGH THURSDAY)...
A CLUSTER OF STORMS WAS MOVING THROUGH THE NORTHERN I35 CORRIDOR
IN MAINLY WILLIAMSON...LEE...AND FAYETTE COUNTIES THIS MORNING
PRODUCING SOME MODERATE TO BRIEFLY HEAVY RAINFALL. AREA SOUNDINGS
WERE SHOWING STABILIZATION AND MID LEVEL WARMING WHICH HAS
EFFECTIVELY LIMITED THE CONVECTIVE POTENTIAL IN THESE STORMS FOR
THE REST OF THE MORNING. AS THE UPPER SHORTWAVE RESPONSIBLE FOR
THIS ACTIVITY MOVES OFF...THIS ENERGY SHOULD SHIFT SOUTHEAST
BRUSHING THE EASTERNMOST ZONES THROUGH MID DAY. THE PROGRESSIVE
NATURE OF THE SYSTEM SHOULD KEEP FLASH FLOODING CONCERNS LOW.

FOR THE REST OF THE DAY...HI RES MODELS ALL HAVE BEEN HANDLING THE
NEXT 24 HOURS RATHER POORLY AS NONE OF THEM ADEQUATELY CAPTURED
THE OVERNIGHT MCS. SO NOT MUCH STOCK WAS PUT INTO THEIR
DEPICTIONS. HOWEVER...PLENTY OF INSTABILITY REMAINS FOR A MORE
ISOLATED STORM THREAT TODAY ACROSS THE AREA. ECMWF AND GFS
INDICATED MORE MINOR SHORTWAVE PASSAGES OVER THE NEXT 24
HOURS...WITH ONE UP NEAR FORT WORTH AND YET ANOTHER OVER THE BIG
BEND. WITH THE DRY LINE RECEDING WESTWARD IN THE MODELS...THINK
OUTFLOWS WILL BE THE DECIDER FOR CI THIS AFTERNOON/EVENING. ONE
SUCH OUTFLOW WAS OBSERVED ALONG THE RIO GRANDE THIS MORNING AND AM
A BIT CONCERNED SOME DEVELOPMENT MAY OCCUR ALONG IT TODAY SO
INCREASED POPS TO CHANCE OUT THERE AS WELL.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
A MORE POTENT SHORTWAVE IS EXPECTED TO DEVELOP OFF THE NEW MEXICAN
ROCKIES AND INTERACT WITH THE DRYLINE OUT WEST TO DEVELOP A MORE
ORGANIZED STORM SYSTEM THURSDAY NIGHT. THERE IS PRETTY GOOD MODEL
AGREEMENT THAT SOME ISOLATED CONVECTION IN THE
AFTERNOON...POSSIBLY SEVERE...COULD ORGANIZE INTO A STRONG LINE OF
STORMS THAT WOULD MOVE SOUTHEAST INTO THE PLATEAU COUNTIES
OVERNIGHT THURSDAY. WITH PWAT VALUES IN THE 1.6-1.7 RANGE...THINK
THESE COULD BE ANOTHER POTENTIAL HEAVY RAINER. GOOD NEWS IS THIS
SYSTEM LOOKS RATHER PROGRESSIVE AND SHOULD BE LOSING INTENSITY AS
IT DISPLACES FROM THE MAIN UPPER LEVEL SHORTWAVE ENERGY.

MOVING INTO THE WEEKEND AND EARLY NEXT WEEK...A MUCH LESS ACTIVE
PERIOD IS EXPECTED TO BEGIN WHEN COMPARED TO...WELL...MAY. THE
JUNE 1 ECMWF SYNOPTIC PATTERN SHOWS A BUILDING RIDGE OVER THE FOUR
CORNERS REGION AND KEEPS THE UPPER JET STREAM WELL TO OUR NORTH
THROUGH NEXT WEEK. WE STILL HAVE PLENTY OF MOISTURE AND
INSTABILITY TO WARRANT ISOLATED SHOWERS AND STORMS...BUT ORGANIZED
SYSTEMS LIKE WE HAVE BEEN SEEING OVER THE LAST MONTH...LOOKS MUCH
LESS LIKELY.

WE AS METEOROLOGISTS ENJOY INTERESTING PATTERNS AND CHALLENGING
FORECASTS TO A DEGREE. BUT WE WILL BE JOINING YOU IN A COLLECTIVE
HALLELUJAH IF THINGS ARE MORE BENIGN FOR THE EXTENDED GIVEN THE
LAST MONTH AND ESPECIALLY THE LAST WEEKEND. LUCKILY THAT SEEMS TO
BE THE CASE FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  71  86  71  84 /  40  20  30  40  40
AUSTIN BERGSTROM INTL AIRPORT  88  70  86  71  84 /  40  20  30  40  40
NEW BRAUNFELS MUNI AIRPORT     89  73  87  72  85 /  30  20  30  30  40
BURNET MUNI AIRPORT            86  70  84  68  82 /  30  30  30  40  30
DEL RIO INTL AIRPORT           89  74  88  68  87 /  30  30  40  50  30
GEORGETOWN MUNI AIRPORT        87  71  85  70  84 /  40  30  30  40  40
HONDO MUNI AIRPORT             88  73  87  69  85 /  20  20  40  40  30
SAN MARCOS MUNI AIRPORT        88  72  85  71  83 /  30  20  30  30  40
LA GRANGE - FAYETTE REGIONAL   88  73  87  73  85 /  30  20  40  30  40
SAN ANTONIO INTL AIRPORT       89  74  86  72  85 /  20  20  30  40  40
STINSON MUNI AIRPORT           89  74  87  73  85 /  20  20  30  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...76
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...TREADWAY
Hazardous weather outlook, May 27, 5:20 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 AM CDT WED MAY 27 2015

TXZ171>173-183>194-202>209-217>225-228-281030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
520 AM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

RIVER FLOODING WILL CONTINUE TODAY AND TONIGHT. ANY RAIN TODAY
SHOULD NOT AFFECT RIVER LEVELS SIGNIFICANTLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIVER FLOODING WILL CONTINUE AT LEAST THROUGH THE END OF THE WEEK. THERE
IS A CHANCE FOR THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN
THURSDAY AND THURSDAY NIGHT MAINLY OVER THE WESTERN PART OF THE
AREA. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND THURSDAY NIGHT.

In the hours before

Local storm report, May 27, 10:41 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1041 AM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     HAIL             3 NW TANGLEWOOD FOREST  30.20N  97.88W
05/27/2015  E1.00 INCH       TRAVIS             TX   PUBLIC

            QUARTER SIZED HAIL REPORTED AT THE INTERSECTION OF
            SLAUGHTER LN AND ESCARPMENT BLVD.

&&

EVENT NUMBER EWX1500576
Local storm report, May 27, 11:43 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1143 AM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     FLASH FLOOD      3 W SUNSET VALLEY       30.23N  97.87W
05/27/2015                   TRAVIS             TX   CITY OFFICIAL

            JOE TANNER LN AND OLD BEE CAVES RD LOW WATER CROSSINGS
            HAVE BEEN CLOSED DUE TO FLOODING.

&&

EVENT NUMBER EWX1500577
Local storm report, May 27, 11:51 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1151 AM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     TORNADO          2 W TWIN SISTERS        30.00N  98.43W
05/27/2015                   BLANCO             TX   EMERGENCY MNGR

            TORNADO REPORTED JUST EAST OF HWY 281 NEAR THE LITTLE
            BLANCO RIVER.

&&

EVENT NUMBER EWX1500578

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:32 AM CDTFlash Flood WarningEWXFayette, Lee118 min
May 27, 10:12 AM CDTAreal Flood AdvisoryEWXHays, Travis2 hr
May 27, 10:30 AM CDTSevere Thunderstorm WarningEWXTravis45 min
May 27, 11:01 AM CDTFlash Flood WarningEWXHays, Travis2 hr
May 27, 11:15 AM CDTSevere Thunderstorm WarningEWXTravis19 min
May 27, 11:19 AM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Hays41 min
May 27, 11:47 AM CDTTornado Warning Tornado observedEWXBlanco27 min
May 27, 12:09 PM CDTFlash Flood WarningEWXBlanco, Comal, Hays3 hr
May 27, 12:48 PM CDTSpecial Weather StatementEWXGillespie27 min
May 27, 12:52 PM CDTFlash Flood WatchEWXBastrop, Blanco, Burnet, Caldwell, Gillespie, Hays and 4 more8 hr
May 27, 1:38 PM CDTSpecial Weather StatementEWXLlano52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.